Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Prescribed Olimelt and Divalproex. Checked valporic acid level. Difficulty responding. What to do?

My son 22yrs old has been prescribed 10 mg OLIMELT 0-0-1 and DIVALPROEX SODIUM EXTENDED RELEASE 500mg 0-0-2.Yesterday we checked and rechecked VALPORIC ACID(Serum) and the obversed value is 102.56.He is sleeping for 18 hours. Even if he gets up after 12 hours he is awake but not able to respond or interact.Please advise what we should.He is not able to attend to his studies.
Asked On : Sun, 14 Apr 2013
Answers:  6 Views:  63
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
thanks for using healthc are magic.
I have gone through your available history.
Serum valproic acid level is in somewhat higher range. Normal range is 50-100unit. so you should consult your psychiatrist who may decrease the dose of divalprorex sodium.
usual dose range of divalprorex is 20-40mg/Kg per day for an avarege person.
Answered: Mon, 15 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for using health care magic for posting your query.
I have gone through your given history in detail.
From your description it appears that your son is having a mood disorder probably a bipolar mood disorder. His valproate levels are slightly on the higher side. Of the two medications that he is on, olanzapine has a higher sedation potential and it may be a most likely culprit as compared to the valproate. However both the medications can cause sedation. You can consult your psychiatrist who can change olanzapine to some other anti-psychotic and if possible to reduce the valproate.
There are plenty of other mood stabilizers as well. They can also be tried.
Sometimes if nothing is working giving a stimulant in morning will also help him. Modalert and Wakalert are a few example of stimulants that can be given to him. taking medications early in evening may also help him in waking early.

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Mon, 15 Apr 2013
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.
Olimelt contains olanzapine which is an antipsychotic drug and Divalproex sodium is a mood stabilizer. These can be used in mood disorders.
Common side effect of these drugs is sedation. Your son might be having sedating side effect of the drug. Consult your psychiatrist for readjustment of the dosages or any other class of drug.
Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Mon, 15 Apr 2013
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

The usual therapeutic level for Valproate is 50 - 100 mg /L, but sometimes it is acceptable to have higher levels for better symptom control. However, you should understand that the decision regarding alteration of medication should be done only after assessing the patient in person and in detail.

This is a clinical decision and involves a lot of factors like the nature of the illness, the severity of symptoms, the effectiveness of the medication, any side effects of the medication, the risk of relapse, etc. etc. So, report the test results to your doctor and have a discussion with him regarding the further treatment plan.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 15 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Sushil Kumar Sompur's  Response
Jun 2013
Hi there ~

You should consult your psychiatrist to decrease the dose of the medications. And this has to be done as soon as possible. I hope this helps.

Take care of yourself!
Answered: Sun, 14 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

The dosing has to be reduced or the drugs should be changed
Have a second opinion

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Mon, 15 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor